The Clostridium difficile bacteria normally lives in the intestine. However, too much of these bacteria may grow when you take antibiotics. The bacteria give off a strong toxin that causes inflammation and bleeding in the lining of the colon.
Any antibiotic can cause this condition. The drugs responsible for the problem most of the time are ampicillin, clindamycin, fluoroquinolones, and cephalosporins.
Pseudomembranous colitis is uncommon in children, and rare in infants. It is most often seen in people who are in the hospital. However, it is becoming more common in people who take antibiotics and are not in a hospital.
Risk factors include:
Use of medicines that weaken the immune system (such as chemotherapy)
History of pseudomembranous colitis
History of inflammatory bowel disease (ulcerative colitis and Crohn's disease)
The antibiotic or other medicine causing the condition should be stopped. Metronidazole or vancomycin is usually used to treat the problem, but other medicines may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
Long term antibiotics may be needed if the C. difficile infection returns. A new treatment called fecal microbiota transplant ("stool transplant") has also been effective for infections that come back.
Your doctor may also suggest that you take probiotics if the infection returns.
The outlook is good in most cases if there are no complications. However, up to 1 in 5 infections may return and need more treatment.
Call your health care provider if you have the following symptoms:
Any bloody stools (especially after taking antibiotics)
Five or more episodes of diarrhea per day for more than 1 - 2 days
Severe abdominal pain
Signs of dehydration
People who have had pseudomembranous colitis should tell their doctors before taking antibiotics again. It is also very important to wash hands well to prevent passing the germ to other people. Alcohol sanitizers do not always work on C. difficile.
Eaton SR, Mazuski JE. Overview of severe clostridium difficile infection. Critical Care Clinics. 2013;29(4):827-839.
Cohen SH, Gerding DN, Johnson S, et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infect Control Hosp Epidemiol. 2010;31(5):431-455.
Thielman NM, Wilson KH. Antibiotic-associated colitis. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, PA: Elsevier Churchill Livingstone; 2009:chap 96.
Jenifer K. Lehrer, MD, Department of Gastroenterology, Frankford-Torresdale Hospital, Aria Health System, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.